Alert archive / Michigan / Beach Hazards Statements in 2025
Beach Hazards Statement 12, NWS Northern Indiana
NWS Northern Indiana issued this beach hazards statement at Sep 3, 2025, 4:39 AM EDT for Berrien County, Michigan; LaPorte County, Indiana. It took effect at Sep 3, 2025, 8:00 PM EDT. It was in force for 20 hr.
The area
The counties it named.
The facts
- Issued
- Sep 3, 2025, 4:39 AM EDT (08:39 UTC)
- In effect from
- Sep 3, 2025, 8:00 PM EDT
- Expired
- Sep 4, 2025, 3:40 PM EDT
- In force
- 20 hr
- Issued by
- NWS Northern Indiana
Counties LaPorte County, IN, Berrien County, MI
The radar
The Northern Indiana radar (KIWX), 85 km from the middle of the area, began a volume at 08:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 8.7 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 174 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 1815 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
758 WHUS43 KIWX 030839 CFWIWX Coastal Hazard Message National Weather Service Northern Indiana 439 AM EDT Wed Sep 3 2025 INZ103-MIZ177-277-031645- /O.NEW.KIWX.BH.S.0012.250904T0000Z-250904T2100Z/ Northern La Porte-Northern Berrien-Southern Berrien- 439 AM EDT Wed Sep 3 2025 /339 AM CDT Wed Sep 3 2025/ ...BEACH HAZARDS STATEMENT IN EFFECT FROM THIS EVENING THROUGH THURSDAY AFTERNOON... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers will be heavily swamped by waves. Waves will build to 3 to 5 feet this evening and persist into Thursday afternoon. * WHERE...In Indiana, Northern La Porte county. In Michigan, Northern Berrien and Southern Berrien counties. * WHEN...From this evening through Thursday afternoon. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. Do not venture out on piers. && $$
6 follow-up statements
627 WHUS43 KIWX 031506 CFWIWX Coastal Hazard Message National Weather Service Northern Indiana 1106 AM EDT Wed Sep 3 2025 INZ103-MIZ177-277-032315- /O.CON.KIWX.BH.S.0012.250904T0000Z-250904T2100Z/ Northern La Porte-Northern Berrien-Southern Berrien- 1106 AM EDT Wed Sep 3 2025 /1006 AM CDT Wed Sep 3 2025/ ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 PM EDT /7 PM CDT/ THIS EVENING THROUGH THURSDAY AFTERNOON... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers will be heavily swamped by waves. Waves will build to 3 to 5 feet this evening and persist into Thursday afternoon. * WHERE...In Indiana, Northern La Porte county. In Michigan, Northern Berrien and Southern Berrien counties. * WHEN...From this evening through Thursday afternoon. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. Do not venture out on piers. && $$
896 WHUS43 KIWX 031850 CFWIWX Coastal Hazard Message National Weather Service Northern Indiana 250 PM EDT Wed Sep 3 2025 INZ103-MIZ177-277-040300- /O.CON.KIWX.BH.S.0012.250904T0000Z-250904T2100Z/ Northern La Porte-Northern Berrien-Southern Berrien- 250 PM EDT Wed Sep 3 2025 /150 PM CDT Wed Sep 3 2025/ ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 PM EDT /7 PM CDT/ THIS EVENING THROUGH THURSDAY AFTERNOON... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers will be heavily swamped by waves. Waves build to 3 to 6 feet this evening and persist into Thursday afternoon. * WHERE...In Indiana, Northern La Porte county. In Michigan, Northern Berrien and Southern Berrien counties. * WHEN...From 8 PM EDT /7 PM CDT/ this evening through Thursday afternoon. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. Do not venture out on piers. && $$
904 WHUS43 KIWX 040158 CFWIWX Coastal Hazard Message National Weather Service Northern Indiana 958 PM EDT Wed Sep 3 2025 INZ103-MIZ177-277-041000- /O.CON.KIWX.BH.S.0012.000000T0000Z-250904T2100Z/ Northern La Porte-Northern Berrien-Southern Berrien- 958 PM EDT Wed Sep 3 2025 /858 PM CDT Wed Sep 3 2025/ ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THURSDAY AFTERNOON... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers will be heavily swamped by waves. Waves 3 to 5 feet will persist into Thursday afternoon. * WHERE...In Indiana, Northern La Porte county. In Michigan, Northern Berrien and Southern Berrien counties. * WHEN...From 8 PM EDT /7 PM CDT/ this evening through Thursday afternoon. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. Do not venture out on piers. && $$
098 WHUS43 KIWX 040804 CFWIWX Coastal Hazard Message National Weather Service Northern Indiana 404 AM EDT Thu Sep 4 2025 INZ103-MIZ177-277-041615- /O.CON.KIWX.BH.S.0012.000000T0000Z-250904T2100Z/ Northern La Porte-Northern Berrien-Southern Berrien- 404 AM EDT Thu Sep 4 2025 /304 AM CDT Thu Sep 4 2025/ ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS AFTERNOON... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers will be heavily swamped by waves. Waves 3 to 6 feet will persist into early this afternoon. * WHERE...In Indiana, Northern La Porte county. In Michigan, Northern Berrien and Southern Berrien counties. * WHEN...From 8 PM EDT /7 PM CDT/ this evening through Thursday afternoon. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. Do not venture out on piers. && $$
766 WHUS43 KIWX 041403 CFWIWX Coastal Hazard Message National Weather Service Northern Indiana 1003 AM EDT Thu Sep 4 2025 INZ103-MIZ177-277-042100- /O.CON.KIWX.BH.S.0012.000000T0000Z-250904T2100Z/ Northern La Porte-Northern Berrien-Southern Berrien- 1003 AM EDT Thu Sep 4 2025 /903 AM CDT Thu Sep 4 2025/ ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 5 PM EDT /4 PM CDT/ THIS AFTERNOON... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers will be heavily swamped by waves. Waves 3 to 5 feet. * WHERE...In Indiana, Northern La Porte county. In Michigan, Northern Berrien and Southern Berrien counties. * WHEN...Until 5 PM EDT /4 PM CDT/ this afternoon. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. Do not venture out on piers. && $$
328 WHUS43 KIWX 041940 CFWIWX Coastal Hazard Message National Weather Service Northern Indiana 340 PM EDT Thu Sep 4 2025 INZ103-MIZ177-277-050345- /O.CAN.KIWX.BH.S.0012.000000T0000Z-250904T2100Z/ /O.NEW.KIWX.BH.S.0013.250905T0900Z-250906T0900Z/ Northern La Porte-Northern Berrien-Southern Berrien- 340 PM EDT Thu Sep 4 2025 /240 PM CDT Thu Sep 4 2025/ ...BEACH HAZARDS STATEMENT IN EFFECT FROM LATE TONIGHT THROUGH LATE FRIDAY NIGHT... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers will be heavily swamped by waves. Waves 5 to 10 feet. * WHERE...In Indiana, Northern La Porte county. In Michigan, Northern Berrien and Southern Berrien counties. * WHEN...From late tonight through late Friday night. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. Do not venture out on piers. && $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this beach hazards statement went out at Sep 3, 3:30 AM EDT, 1 hour 9 minutes earlier. Its key messages:
- Rain likely late this afternoon through early Thursday morning, with heavy rain and isolated thunderstorms possible at times. Rain totals are expected to be between 0.5" to 1".
- Highs near 80 today then turning sharply cooler on Thursday with highs only in the 60s.
- Highs only in the 60s to around 70 are expected Thursday through Saturday. Briefly warmer on Friday south of US 24 in the low 70s, then cooler and dry area-wide for the upcoming weekend.
- There is a High Swim Risk for southern Lake Michigan beaches in La Porte, IN and Berrien County, MI on Thursday. Hazardous swimming conditions persist into Friday and Saturday as well.
Area forecast discussion, Sep 3, 3:30 AM EDT, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
330 AM EDT Wed Sep 3 2025
.KEY MESSAGES...
- Rain likely late this afternoon through early Thursday
morning, with heavy rain and isolated thunderstorms possible
at times. Rain totals are expected to be between 0.5" to 1".
- Highs near 80 today then turning sharply cooler on Thursday
with highs only in the 60s.
- Highs only in the 60s to around 70 are expected Thursday
through Saturday. Briefly warmer on Friday south of US 24 in
the low 70s, then cooler and dry area-wide for the upcoming
weekend.
- There is a High Swim Risk for southern Lake Michigan beaches
in La Porte, IN and Berrien County, MI on Thursday. Hazardous
swimming conditions persist into Friday and Saturday as well.
&&
.DISCUSSION...
Issued at 241 AM EDT Wed Sep 3 2025
A strong surface cold front is currently located to our
northwest across northern Wisconsin, Minnesota, and South
Dakota. This cold front and the associated upper level trough
will continue southeast through the Midwest and Great Lakes
regions today through Thursday. In our forecast area, the
morning and afternoon hours will be dry today, but the
aforementioned cold front will bring 60-90% chances for rain
starting late in the afternoon in our far northwest. The cold
front will move from the northwest to southeast, bringing
increasing rain chances to the area this evening and into the
overnight hours. A few embedded thunderstorms will also be
possible given ~500 J/kg of surface instability. Rain will come
to an end early Thursday with a few showers lingering south of
the US 24 corridor through daybreak. PWAT values will be around
the 75th percentile of normal and with a strong source of lift
provided by the cold front, a much needed soaking rainfall is
possible for much of the area. Forecast soundings continue to
depict tall, skinny CAPE profiles, a deep warm cloud layer, and
a very saturated profile. Latest model guidance from the HRRR,
HREF, NAM, NAMNest and RAP all show a bullseye somewhere over
our forecast area of 1"+ of rain but there is still uncertainty
as to exactly where. Rain may be more scattered initially near
Lake Michigan this afternoon and evening before becoming more
widespread along and east of I-69 and south of US 24 after
sunset where the better environment exists for heavy rain. At
this time, I am maintaining the previous forecast that 0.50" of
rain is likely area-wide but I would not be surprised to see
totals that approach or even exceed 1", especially south of US
24 or along and east of I-69. Severe weather is not expected,
however, gusty winds of up to 20 to 30 MPH will likely accompany
the cold front this afternoon and evening.
Strong CAA and northwest flow on Thursday will usher in much cooler
temperatures post-front. A cool Canadian airmass will overspread
much of the Midwest and Great Lakes regions with cooler than normal
temperatures. Highs Thursday will be only in the mid to upper 60s
area-wide, which is about 10 degrees below normal for this time of
year. Overnight lows Thursday into Friday will fall into the mid to
upper 40s
Winds will shift from the northwest to southwest late Thursday into
the day on Friday, with breezy conditions and WAA boosting
temperatures up into the low to mid 70s along and south of US 24. A
secondary cold front will sweep through on Friday. A few scattered
showers are possible near Lake Michigan but much of the area will
stay dry or only see a few sprinkles. This second cold front will
reinstate northwest flow and reinforce cooler than normal
temperatures for the weekend. Highs look to only reach the upper 60s
to around 70 degrees both days. Mid to long range model guidance has
trended towards cooler than normal temperatures persisting into
early next week as surface high builds across the region.
Temperatures will gradually moderate back towards seasonable levels
next week.
Additionally, breezy northwest winds on Thursday will generate high
waves over Lake Michigan. Waves will start to increase after sunset
on Wednesday; the strong cold front may create
seiche/meteotsunami activity across southern Lake Michigan that
could intensify wave development. A Beach Hazards Statement
will go into effect from 8 PM ET/7 PM CT tonight through 5 PM
ET/4 PM CT Thursday. There is a High Swim Risk for both Berrien
County, MI and La Porte County, IN beaches on Thursday with
waves expected in the 4 to 6 feet range. Stay out of the water
and stay off of piers/breakwalls! Strong rip and structural
currents are expected in addition to the high wave action.
Hazardous swimming conditions likely persist into Friday and
maybe even Saturday as well where additional headlines may be
needed.&&
.AVIATION /06Z TAFS THROUGH 06Z THURSDAY/...
Issued at 154 AM EDT Wed Sep 3 2025
VFR conditions expected prior to the approach of a strong cold
front which will bring increasing chances for showers and
possibly a few thunderstorms. Models are varying somewhat on how
early showers could arrive at KSBN with low chances (prob30) between
18 and 21Z before the front passes and precipitation becomes
more likely between 21Z and 3Z Thu. Will therefore have
predominate showers (low end VFR to high end MVFR) in this
period, with a prob30 for storms 21-00Z. At KFWA...dry
conditions may prevail through 00Z with rapid onset of showers
and maybe a storm or 2 shortly thereafter. Have went with a
tempo 2-6Z at KFWA to handle somewhat heavier showers with the
potential for predominate MVFR conditions.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Beach Hazards Statement from this evening through Thursday
afternoon for INZ103.
OH...None.
MI...Beach Hazards Statement from this evening through Thursday
afternoon for MIZ177-277.
MARINE...Small Craft Advisory from 8 PM this evening to 5 PM EDT
Thursday for LMZ043-046.
&&
DISCUSSION...Johnson
AVIATION...FisherHazardous weather outlook, Sep 2, 4:00 PM EDT, 12 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 400 PM EDT Tue Sep 2 2025 INZ005>009-012>015-017-018-020-022>027-032>034-104-116-203-204-216- MIZ078>081-OHZ001-002-004-005-015-016-024-025-032000- Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall- Fulton IN-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington- Wells-Adams-Grant-Blackford-Jay-Eastern St. Joseph IN- Northern Kosciusko-Southern La Porte-Western St. Joseph IN- Southern Kosciusko-Cass MI-St. Joseph MI-Branch-Hillsdale-Williams- Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH- 400 PM EDT Tue Sep 2 2025 /300 PM CDT Tue Sep 2 2025/ This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There are chances for heavy rain and isolated thunderstorms late Wednesday into early Thursday morning. Severe weather is not expected. Much cooler temperatures to follow on Thursday and into the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MIZ177-277-032000- Northern Berrien-Southern Berrien- 400 PM EDT Tue Sep 2 2025 This Hazardous Weather Outlook is for southwest Michigan. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There are chances for heavy rain and isolated thunderstorms late Wednesday into early Thursday morning. Severe weather is not expected. Much cooler temperatures to follow on Thursday and into the weekend. There is a High Swim Risk for beaches in Berrien County, MI on Thursday, Friday, and Saturday for dangerous swimming conditions. Strong rip and structural currents are expected alongside high waves. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. INZ103-032000- Northern La Porte- 300 PM CDT Tue Sep 2 2025 This Hazardous Weather Outlook is for northern Indiana. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There are chances for heavy rain and isolated thunderstorms late Wednesday into early Thursday morning. Severe weather is not expected. Much cooler temperatures to follow on Thursday and into the weekend. There is a High Swim Risk for beaches in La Porte County, IN on Thursday and Friday for dangerous swimming conditions. Strong rip and structural currents are expected alongside high waves. Hazardous swimming conditions persist into Saturday with a Moderate Swim Risk. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LMZ043-046-032000- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 400 PM EDT Tue Sep 2 2025 This Hazardous Weather Outlook is for the nearshore waters of southeastern Lake Michigan. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There are chances for heavy rain and isolated thunderstorms late Wednesday into early Thursday morning. Severe weather is not expected. Much cooler temperatures to follow on Thursday and into the weekend. Conditions hazardous to small craft are likely from Wednesday night through Saturday. Northwest winds will gust as high as 25 knots at times. The strongest winds are expected late Thursday night into Friday morning when a few gusts to 30 knots are possible.
The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 3, 4:41 AM EDT | Small Craft Advisory | IWX | 35 hr | |
| Sep 3, 2:51 PM EDT | Gale Watch | IWX | 13 hr | |
| Sep 3, 4:00 PM EDT | Special Weather Statement | IWX | LaGrange, Noble, Steuben | 45 min |
| Sep 3, 4:27 PM EDT | Special Weather Statement | IWX | Wabash | 33 min |
Nearby
Beach Hazards Statements in Michigan, 2025Beach Hazards Statements in Indiana, 2025Every beach hazards statement in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.